Font Size
A
A
A

Medicines That Can Cause Changes in Heart Rate or Rhythm


Medicines That Can Cause Changes in Heart Rate or Rhythm

Many medicines and drugs can affect the rate and rhythm of the heart. A few examples are:

  • Asthma medicines.
  • Decongestants and cold medicines.
  • Illegal drugs such as cocaine or amphetamines.
  • Some heart and blood pressure medicines.
  • Some medicines for depression and anxiety.
  • Thyroid medicine.

Illegal drugs, such as cocaine or amphetamines, also can cause changes in your heart rate or rhythm.

If changes in your heart rate or rhythm occur following the start of a new medicine:

  • Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted.
  • If you are taking a nonprescription medicine, stop taking the medicine. If you feel you need to continue taking the medicine, call your doctor to discuss it.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerDavid Messenger, MD
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedSeptember 13, 2012

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary